Lake St. Clair, 2007

Marine Thunderstorm Wind in Lake St. Clair, September 11, 2007

September 11, 2007 · NWS DTX · 1 event in 1 county or zone

Thunderstorms developed ahead of an approaching cold front and one severe storm crossed over the St Clair River during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms developed ahead of an approaching cold front and one severe storm crossed over the St Clair River during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 11, 3:00 PM EST, 2 hours earlier.

Area forecast discussion, Sep 11, 3:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EDT TUE SEP 11 2007

.SHORT TERM...THIS AFTERNOON AND TONIGHT

A VIGOROUS...UPPER LEVEL VORTEX CONTINUES TO DIG INTO THE CENTRAL
GREAT LAKES LATE THIS AFTERNOON. THE CENTER OF THE COLD CORE (500MB
TEMPERATURES OF -24C) IS BEGINNING TO MAKE LANDFALL JUST NORTH OF
TRAVERSE CITY WITH RATHER ROBUST CONVECTION ANCHORED ALONG THE
TROUGH AXIS. THE JET STREAK THAT AFFECTED OUR SENSIBLE WEATHER LAST
NIGHT CONTINUES TO LIFT NORTHEASTWARD...WHILE A REPLACEMENT JET OF
+120 KNOTS IS CURRENTLY CRASHING INTO LOWER MICHIGAN (NOTED EASILY
IN SATELLITE IMAGERY). MAIN SURFACE FEATURES ARE THE STRONG 997MB
SURFACE LOW ALONG THE NORTHERN SHORE OF LAKE SUPERIOR AND THE
SURFACE COLD FRONT NOW REACHING THE WESTERN SHORE OF LAKE MICHIGAN.
THE SURFACE LOW IS EXPECTED TO SCRAPE ACROSS GEORGIAN BAY THIS
EVENING BEFORE MELDING WITH THE EASTERN DEEPENING SURFACE CYCLONE AS
THE JET CORES CONSOLIDATE. VARIOUS MIDLEVEL CONVERGENT BANDS ARE
ROTATING AROUND THE PARENT VORTEX FORCING NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS.  THIS ACTIVITY IS EXPECTED TO CONTINUE THE
REST OF THIS AFTERNOON AND EVENING UNTIL SUNDOWN WHEN THE LOSS OF
DAYTIME HEATING COMMENCES AND THE COLDEST OF MIDLEVEL TEMPS MOVES ON
BY.  CAPES ARE MARGINAL...ROUGHLY 500-800 J/KG BUT UNDER A HIGHLY
DYNAMIC PATTERN AND SURFACE GUSTS ALREADY EXPECTED TO ECLIPSE 30MPH
THIS EVENING ONE OR TWO SEVERE CELLS IS WITHIN THE REALM OF
POSSIBILITIES. STORM MODE WILL BE THAT OF MULTICELL TO LOW TOPPED
SUPERCELLS (SFC-3KM SRH OF UP TO 200) WITH STORM UPDRAFTS
STRUGGLING TO GROW BEYOND 15KFT.  GREATEST THREAT WILL BE SMALL
HAIL (LIMITED CAPE DENSITIES)....AS FREEZING LEVELS ARE LOW AT
ROUGHLY 6-7 KFT. SHOWER ACTIVITY IS EXPECTED TO LINGER ACROSS THE
FAR EASTERN CWA THIS EVENING AND INTO THE OVERNIGHT AS 900-700MB
UVVS BUILD EASTWARD ALTHOUGH DOWNTRENDING WITH TIME.

DRY AIR WORKING IN ALOFT SHOULD KEEP THE SOUTHERN CWA RELATIVELY
CLOUD FREE OVERNIGHT. CLOUDS THOUGH WILL HOLD LONGER ACROSS THE
NORTHEAST FORECAST AREA UNTIL THE STRONG WAVE LIFTS THE ASSOCIATED
MIDLEVEL MOISTURE WITH IT.  A MIXED LOWER ATMOSPHERE TONIGHT ALONG
WITH SOME LOW LEVEL DRY AIR ADVECTION (NO LOW CLOUDS) SHOULD KEEP
TEMPERATURES IN THE MID TO UPPER 40S...NEAR 50 URBAN HEAT ISLAND.

&&

.LONG TERM...STRONG SHORTWAVE TROUGH AND ATTENDANT SFC LOW WILL BE QUICKLY
LIFTING INTO QUEBEC BY WEDNESDAY MORNING.  IN ITS WAKE...THE CENTRAL
GREAT LAKES AREA WILL SEE CONTINUED WEAK CAA UNDER A PERSISTENT
5-10KT NWERLY GRADIENT.  SOUNDING DATA INDICATING A DECENT MIDDAY CU
FIELD DEVELOPING...HELPING TO LIMIT INSOLATION.  GIVEN THIS...AND
850 MB TEMPS IN THE 2-4 C RANGE...EXPECT DAYTIME HIGHS TO REMAIN
ABOUT 10 DEGREES BELOW NORMAL...GENERALLY IN THE MID 60S.  THIS
UNSEASONABLY COOLER AIR MASS WILL REMAIN OVERHEAD WEDNESDAY NIGHT AS
HIGH PRESSURE SLIDES THROUGH.  THIS WILL PROVIDE MORE FAVORABLE
RADIATIONAL COOLING CONDITIONS...AS SKIES CLEAR AND WINDS DIE OFF
AFTER SUNSET.  THUS...A FEW OF THE TYPICALLY COOLER VALLEY LOCATIONS
MAY DROP TO NEAR 40F BY THURSDAY MORNING...WITH MID 40S IN MORE
URBAN AREAS.

SFC HIGH SLIDES EAST BY THURSDAY...WITH THE LOW LEVEL FLOW SHIFTING
TOWARD THE SOUTH AND WAA DEVELOPING.  THE GFS INDICATES A MORE
IMPRESSIVE THERMAL RECOVERY THAN THE NAM...WITH UPR 70S FOR HIGHS AT
KDTW.  WHILE MODEST WAA WILL DEVELOP BY AFTERNOON...GIVEN THE COOL
START THAT MORNING AND THE POTENTIAL FOR SOME INCREASING CIRRUS
DEBRIS TO LIMIT THE INSOLATION A BIT...WILL TEMPER THE WARMUP
SLIGHTLY WITH HIGHS RANGING FROM MID 70S SOUTH TO AROUND 70 IN THE
THUMB REGION.

NEXT POTENT UPPER SYSTEM WILL EJECT EWRD ACROSS SOUTHERN CANADA
BY THE END OF THE WEEK...SENDING A STRONG COLD FRONT SEWRD TOWARD
THE CENTRAL GREAT LAKES REGION DURING THIS TIME.  OVERALL MODEL
TIMING OF THE FRONTAL PASSAGE AND PROJECTED STRENGTH OF THE
POST-FRONTAL AIR MASS REMAINS GOOD...WITH THE 12Z OPERATIONAL GFS
ABOUT 6 HOURS FASTER THAN THE NAM/CANADIAN/ECMWF AND ENSEMBLE MEAN.
NARROW BAND OF PCPN WILL FOCUS ALONG THE MAIN FRONTAL CONVERGENCE
ZONE...SLIDING ACROSS SOUTHEAST LOWER MI EARLY ON FRIDAY.  GIVEN THE
REASONABLE CONTINUITY...WILL GO AHEAD AND LOWER POPS THURSDAY NIGHT
SLIGHTLY ACROSS ALL BUT THE SAGINAW VALLEY AND THUMB REGION...
FOCUSING THE BEST CHANCES FOR THE FRIDAY PERIOD.

ANOTHER QUICK SHOT OF COOLER AIR WILL ARRIVE BEHIND THIS SYSTEM TO
BEGIN THE WEEKEND.  MODELS STILL SUGGESTING 850 MB TEMPS DROPPING
BELOW FREEZING FRIDAY NIGHT/EARLY SATURDAY...SLIGHTLY COOLER THAN
THE AIR ARRIVING TOMORROW.  THUS...HIGHS WILL STRUGGLE TO REACH MUCH
ABOVE 60F...ESPECIALLY NORTH OF I-69.  ANY RESIDUAL LOW STRATUS WILL
CERTAINLY HELP TEMPER THE THERMAL RECOVERY EVEN MORE.  BUILDING HIGH
PRESSURE MOVING OVERHEAD WILL ALLOW MANY OF THE GOOD RADIATING
LOCATIONS TO DIP INTO THE UPPER 30S ON SUNDAY MORNING.

THE FALL-LIKE CONDITIONS APPEAR TO BE SHORT-LIVED AS THE PREDOMINANT
BROADER CYCLONIC FLOW OF THE PAST WEEK GETS SHUNTED NORTH WITH UPPER
RIDGING BEGINNING TO EXTEND NORTHWARD. STILL PLENTY OF UNCERTAINTY
YET WITH THE STRENGTH OF THE RIDGE DEVELOPMENT. A LESS AMPLIFIED
RIDGE SOLUTION SHOWN BY THE 12Z ECMWF FALLS MORE IN LINE WITH THE
ENSEMBLE MEAN...WHILE THE 12Z OPERATIONAL GFS REALLY AMPLIFIES THE
RIDGE AXIS.  AT THIS POINT...WILL BEGIN TO TREND TEMPERATURES UPWARD
FOR THE MON-TUE TIMEFRAME...BUT NOT NEARLY AS AGGRESSIVELY AS THE
GFS...WHICH SHOWS HIGHS BACK UP AROUND 80F AT KDTW ON
TUESDAY.

&&

.MARINE...

THE PRESSURE GRADIENT ACROSS THE CENTRAL GREAT LAKES WILL TIGHTEN
TONIGHT AS A STRONG STORM SYSTEM MOVES ACROSS SOUTHERN ONTARIO.  IN
ADDITION...COLDER AIR WILL BEGIN TO FILTER IN BEHIND AN ASSOCIATED
COLD FRONT...WITH THE WARMER LAKE WATERS ADDING TO THE INSTABILITY.
THIS WILL ALLOW WIND GUSTS TO INCREASE TO GALE FORCE ACROSS THE OPEN
AND NEARSHORE WATERS OF LAKE HURON.  WATERSPOUTS ALSO REMAIN A
POSSIBILITY ACROSS THE SAGINAW BAY.

WINDS WILL DECREASE THROUGH THE DAY ON WEDNESDAY...BECOMING LIGHT
WEDNESDAY NIGHT AS HIGH PRESSURE SETTLES OVER THE CENTRAL GREAT
LAKES.

WINDS WILL SHIFT TOWARD THE SOUTH ON THURSDAY...AND INCREASE BY
THURSDAY NIGHT AND FRIDAY AHEAD OF THE NEXT APPROACHING SYSTEM.
WIND GUSTS MAY APPROACH SMALL CRAFT ADVISORY CRITERIA DURING THIS
TIME...WITH WIND GUSTS OF 25-30 KNOTS.  ANOTHER STRONG PUSH OF
COLDER AIR WILL ARRIVE BY FRIDAY NIGHT...WHICH MAY BRING WINDS TO
GALE FORCE AGAIN OVER THE OPEN WATERS OF LAKE HURON.

&&

.PREV DISCUSSION...ISSUED 153 PM EDT TUE SEP 11 2007

AVIATION...

THE MAIN AVIATION CONCERN WILL BE THE STRONG PREFRONTAL AND
POSTFRONTAL WESTERLY WINDS THIS AFTERNOON/EVENING. MAGNITUDES ARE
BEGINNING TO RESPOND THIS AFTERNOON AS SUNSHINE IS ALLOWING FOR
INCREASED MIXING. GUSTS OF UP TO 25 KNOTS WILL BE POSSIBLE PRIOR
TO THE COLD FRONT WITH GUSTS TO 30K KNOTS COMMONPLACE IMMEDIATELY
BEHIND. PREDOMINATE VFR CONDITIONS ARE EXPECTED...ALTHOUGH A
PERIOD OF BORDERLINE VFR/MVFR CEILINGS IS ANTICIPATED ALONG THE
SURFACE FRONT. DRY LOW LEVEL AIR...SURFACE DEWPOINTS IN THE LOW TO
MID 40S...WILL WORK INTO SOUTHERN MICHIGAN FROM THE NORTHWEST SO A
REDUCTION IN CIGS AND VIS IS NOT LIKELY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     GALE WARNING...NORTH HALF.
     GALE WARNING...SOUTH HALF...UNTIL 2 PM WEDNESDAY.

     GALE WARNING...NEARSHORE WATERS FROM PORT AUSTIN TO PORT HURON
     INCLUDING SAGINAW BAY...UNTIL 8 AM WEDNESDAY.

LAKE ST CLAIR...
     SMALL CRAFT ADVISORY...FROM 8 PM TUESDAY TO 8 AM WEDNESDAY.

MI WATERS OF LAKE ERIE...
     SMALL CRAFT ADVISORY...FROM 8 PM TUESDAY TO 8 AM WEDNESDAY.

&&

SHORT TERM...CB
LONG TERM....MR
MARINE.......MR
AVIATION.....CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 11, 3:15 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
415 PM EDT TUE SEP 11 2007

MIZ047>049-053>055-060>063-068>070-121200-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
415 PM EDT TUE SEP 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE EVENING
HOURS. SEVERE WEATHER IS NOT EXPECTED...BUT ANY STORMS THAT
DEVELOP WILL BE CAPABLE OF HALF INCH HAIL AND WIND GUSTS TO 45
MPH. STORM MOTION WILL BE WEST TO EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED FOR TODAY AND TONIGHT.

MIZ075-076-082-083-121200-
WASHTENAW-WAYNE-LENAWEE-MONROE-
415 PM EDT TUE SEP 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE EVENING HOURS.
SEVERE WEATHER IS NOT EXPECTED...BUT ANY STORMS THAT DEVELOP WILL
BE CAPABLE OF HALF INCH HAIL AND WIND GUSTS TO 45 MPH. STORM
MOTION WILL BE WEST TO EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED FOR TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-121200-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
415 PM EDT TUE SEP 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THIS EVENING.
SEVERE WEATHER IS NOT EXPECTED BUT THE STRONGEST STORMS WILL BE
CAPABLE OF HAIL TO A HALF INCH AND WIND GUSTS TO 45 MPH. STORM
MOTION WILL BE WEST TO EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED FOR TODAY AND TONIGHT.

MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 84 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, St Clair River

When
September 11, 5:00 PM EST
Where
St Clair River forecast zone, Marysville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.900, -82.480

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2007Every state in 2007This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59517.